On the Complexity of Solving Quadratic Boolean Systems - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles Journal of Complexity Year : 2013

On the Complexity of Solving Quadratic Boolean Systems

Magali Bardet
Jean-Charles Faugère
Bruno Salvy
Pierre-Jean Spaenlehauer

Abstract

A fundamental problem in computer science is to find all the common zeroes of $m$ quadratic polynomials in $n$ unknowns over $\mathbb{F}_2$. The cryptanalysis of several modern ciphers reduces to this problem. Up to now, the best complexity bound was reached by an exhaustive search in $4\log_2 n\,2^n$ operations. We give an algorithm that reduces the problem to a combination of exhaustive search and sparse linear algebra. This algorithm has several variants depending on the method used for the linear algebra step. Under precise algebraic assumptions, we show that the deterministic variant of our algorithm has complexity bounded by $O(2^{0.841n})$ when $m=n$, while a probabilistic variant of the Las Vegas type has expected complexity $O(2^{0.792n})$. Experiments on random systems show that the algebraic assumptions are satisfied with probability very close to~1. We also give a rough estimate for the actual threshold between our method and exhaustive search, which is as low as~200, and thus very relevant for cryptographic applications.

Dates and versions

hal-00655745 , version 1 (02-01-2012)

Identifiers

Cite

Magali Bardet, Jean-Charles Faugère, Bruno Salvy, Pierre-Jean Spaenlehauer. On the Complexity of Solving Quadratic Boolean Systems. Journal of Complexity, 2013, 29 (1), pp.53-75. ⟨10.1016/j.jco.2012.07.001⟩. ⟨hal-00655745⟩
336 View
0 Download

Altmetric

Share

Gmail Mastodon Facebook X LinkedIn More